South Carolina, 2014Flash Flooding in South Carolina, May 31, 2014
May 31, 2014 · NWS CAE · 2 events in 1 county or zone
Locally heavy rains over downtown Columbia sent the Rocky Branch Creek over it's banks at Main and Whaley with 1 to 2 feet covering the road and closing it.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Locally heavy rains over downtown Columbia sent the Rocky Branch Creek over it's banks at Main and Whaley with 1 to 2 feet covering the road and closing it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at May 31, 3:04 AM EST, 30 minutes earlier.
Area forecast discussion, May 31, 3:04 AM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
404 AM EDT SAT MAY 31 2014
.SYNOPSIS...
A SLOW MOVING FRONTAL SYSTEM WILL CONTINUE TO SLOWLY MOVE THROUGH
THE REGION TODAY. THE FRONT IS FORECAST TO BE JUST TO THE SOUTH
OF THE AREA BY SUNDAY. DRY WEATHER SHOULD RETURN TO THE AREA FOR
THE EARLY PORTIONS OF THE WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
EARLY THIS MORNING...SURFACE TROUGH APPEARS TO BE SITUATED ACROSS
THE CENTRAL MIDLANDS...WITH CALM WINDS SOUTH OF THE BOUNDARY...AND
LIGHT NORTHEASTERLY WINDS TO THE NORTH OF THE BOUNDARY. MEANWHILE
ALONG THE FRONT...SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO
DEVELOP AND MOVE EAST/SOUTHEASTWARD ALONG THE FRONT. SOME HEAVY
RAINFALL WILL REMAIN POSSIBLE WITH THESE STORMS. MORNING LOWS
WILL BE IN THE UPPER 60S.
TODAY AND TONIGHT...THE WEAK SURFACE FRONT WILL CONTINUE TO PUSH
SLOWLY SOUTHWARD TOWARDS THE CSRA THROUGH THE DAY. THERE ALSO
CONTINUES TO BE NUMEROUS MESOSCALE BOUNDARIES ACROSS THE
AREA...ALL OF WHICH COULD ACT AS LOW-LEVEL CONVERGENCE TRIGGERS
FOR SHOWERS AND STORMS THROUGH THE DAY. PWAT VALUES REMAIN
RELATIVELY HIGH ONCE AGAIN...WHICH WILL MEAN THE POTENTIAL FOR
HEAVY RAINFALL...AND STRONG WINDS DUE TO PRECIP LOADING IN THE
HEAVIER STORMS. THE BEST CHANCE FOR ANY RAINFALL WILL CONTINUE TO
BE ALONG AND SOUTH OF THE FRONT. DRIER AIR WILL BE ATTEMPTING TO
FILTER INTO THE NORTHERN COUNTIES INTO THE AFTERNOON...WHICH
SHOULD HELP TO LIMIT ANY ACTIVITY ACROSS THAT AREA. IN
GENERAL...SLIGHT CHANCE POPS NORTH...TO HIGH CHANCE POPS SOUTH-
CENTRAL TO SOUTH THROUGH THE PERIOD. TEMPERATURES IN THE MIDDLE
80S FOR AFTERNOON HIGHS...WITH OVERNIGHT LOWS IN THE MIDDLE 60S.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
UPPER LEVEL RIDGE WILL BE IN CONTROL THROUGH THE PERIOD. AT THE
SURFACE...DRIER AIRMASS MOVE INTO THE AREA. THIS SHOULD PRODUCE A
MAINLY DRY FORECAST SUNDAY THROUGH TUESDAY NIGHT. TEMPERATURES
SHOULD REMAIN AROUND NORMAL THROUGH THE PERIOD.
&&
.LONG TERM /WEDNESDAY THROUGH FRIDAY...UPPER LEVEL RIDGE WILL
BEGIN TO FLATTEN OUT IN RESPONSE TO A SERIES OF TROFS SWEEPING
EAST ACROSS THE NORTHEASTERN US STARTING MID WEEK. RIBBON OF GULF
MOISTURE ON WEST SIDE OF HIGH JUST OFF SE COAST WILL AID IN
CONVECTION DEVELOPMENT...ESPECIALLY ALONG THE SEA-BREEZE...AND IN
THE UPSTATE DUE TO INTERACTION WITH THE TERRAIN. SHOWER AND
THUNDERSTORM ACTIVITY PROBABLY LIMITED DUE TO WEAK FORCING THOUGH.
OTHERWISE FORECAST AREA STAYS IN LIGHT UPPER FLOW THROUGH THE
EXTENDED PERIOD AS MAIN TROF ENERGY STAYS WELL NORTH. SCATTERED
DIURNALLY DRIVEN CONVECTION EXPECTED. NEAR NORMAL TEMPERATURES
WARMING TO SLIGHTLY ABOVE NORMAL.
&&
.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
AN EAST-WEST ORIENTED FRONTAL SYSTEM IS SITUATED ACROSS THE
CENTRAL MIDLANDS...WITH SCATTERED SHOWERS AND THUNDERSTORMS NEAR
CAE/CUB. HIGH-LOW LEVEL MOISTURE OVERNIGHT/NOCTURNAL COOLING AND
FRONTAL BOUNDARY SUPPORTS STRATUS AND OR FOG DEVELOPMENT...SO
EXPECT MVFR/IFR CONDITIONS OVERNIGHT. FRONT WILL BE MOVING THROUGH
THE AREA SATURDAY AND FOCUS MAY BE SHIFTING SOUTH DURING THE
AFTERNOON...SO BETTER CHANCE AFTERNOON STORMS APPEARS TO BE IN THE
CSRA. VFR DEVELOPING BY LATE MORNING AND RESTRICTIONS MAINLY NEAR
CONVECTION.
EXTENDED AVIATION OUTLOOK...MOISTURE ASSOCIATED WITH THE REMNANTS
OF A STALLED FRONT WILL CONTINUE DURING MUCH OF THE OUTLOOK
PERIOD. EXPECT RESTRICTIONS AT TIMES MAINLY FROM AFTERNOON AND
EVENING THUNDERSTORMS AND EARLY MORNING STRATUS AND FOG.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, May 31, 3:08 AM EST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
408 AM EDT SAT MAY 31 2014
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-010815-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
408 AM EDT SAT MAY 31 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN HAVE THE
POTENTIAL TO PRODUCE LOCALLY HEAVY RAIN...ALONG WITH STRONG GUSTY
WINDS AND SMALL HAIL. CAN NOT RULE OUT AN ISOLATED SEVERE STORM OR
FLOOD EVENT WITH THE SLOW MOVING STORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flash Flood, Richland
- When
- May 31, 3:34 AM EST to 4:30 AM EST
- Where
- Richland County, 0.69 mi S of Columbia to 0.5 mi SE of Columbia
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Other Federal Agency
- Coordinates
- 33.990, -81.020
Flooding occurred at Rocky Branch Creek and Pickens Street. The creek crested at 8 feet at 345am EDT.
Flash Flood, Richland
- When
- May 31, 3:52 AM EST to 4:30 AM EST
- Where
- Richland County, 0.9 mi SW of Columbia to 0.63 mi NW of Olympia Mills
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Other Federal Agency
- Coordinates
- 33.990, -81.030
Flooding occurred along the Rocky Branch Creek at Main and Whaley streets. The creek crested at 7.8 feet around 4am EDT.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in Eastern Pacific Coastal Waters, May 31, 20142 deaths · 1 event
- Rip Current in North Carolina, May 31, 20141 death · 1 event
- Lightning Strikes in Minnesota, May 31, 20141 injured · $165,000 · 3 events
- Damaging Winds in Iowa, May 31, 2014$20,000 · 61 kt wind · 2 events
- Tornadoes and Hail in Montana, May 31, 2014EF0 · 7 events
- Tornado and Hail in Wyoming, May 31, 2014EF0 · 5 events
- Hail and Damaging Winds in Montana, May 31, 20141.25 in hail · 5 events
- Hail and Damaging Wind in Wyoming, May 31, 20141 in hail · 4 events
- Hail and Damaging Wind in Nebraska, May 31, 20141 in hail · 4 events
- Flash Flooding in Minnesota, May 31, 20143 events
- Damaging Winds in Minnesota, May 31, 201456 kt wind · 3 events
- Waterspouts in South Atlantic Coastal Waters, May 31, 20142 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509687, 509688.